Log in
PMRGCAuk
8,223 members14,070 posts

Question about ramping up or down antidepressants

Hello,

Looking for any experience or advice. I had been holding steady at 17 mgs prednisone- trying to reduce 1 mg a month or so according to the advice on the dead slow method. Started at 40mgs.

I have only been clinically diagnosed with GCA (no inflammation markers; younger onset at 52; can’t get off prednisone yet for a biopsy) and potentially PMR as my body barely works - maybe just adrenal insufficiency they say on the cortisol/energy issue since I have been in prednisone for so long?) I am 2.5+ years into this nightmare of a life. Been healthy as a horse prior to sudden illness and then bam! Left with beyond severe 24 hour head pain, jaw claudication, extreme fatigue, etc., etc.

At any rate, due to depression and anxiety, they ramped me up on Pristiq and it took 6 weeks before most of the horrible side effects went away (high blood pressure, more anxiety, more fatigue) but the pain increased head pain never has after 8 weeks. So they switched me to another and again my body went “down”. Almost like adrenal insufficiency symptoms-like the prednisone didn’t work.

So, now I’m ramping back off that one and into Viibryd and having the same issue.

Long story - sorry - for short question: has anyone else had trouble ramping up or down on antidepressants with their prednisone? Has it interfered with its efficacy at that time for you?

I am still quite depressed so will need to try this new one. Just wondering if this is a common 5-6 week ramp up or down issue with folks on prednisone; or if perhaps it’s just these two kinds that do that uniquely to my body and perhaps a different antidepressant might not have that effect?

Than you.

19 Replies
oldestnewest

My heart goes out to you and I have no practical advice to give. It is often really hard to know where our symptoms are coming from. Severe depression needs treatment though and I wasn’t aware of negative interactions with Prednisalone. Please take care!

2 likes
Reply

So sorry to hear about your depression struggles, for experience depression is a b*"@#rd so sending virtual support and hugs. I'm on fluoxetine and haven't noticed any interaction or change since starting pred last year. I have been on fluox a long time so maybe my system is tuned into it so the addition of pred didn't affect me. Take care and keep talking on the forum, you'll get proper help and loads of support. Xxx

1 like
Reply

Why are you supposed to get off prednisone for a biopsy?

Reply

They say the Giant Cell biopsy is severely compromised by being on steroids

Reply

You really do not want the inflammation to flare up and give you acute GCA again. Even before treatment a biopsy is as likely as not to be negative. It is common that the bit of artery removed doesn't contain the giant cells they were looking for. Once you've been on pred for a couple or three weeks or so a biopsy is probably useless.

Reply

Yes, so I have read. Still, they persist in wanting that done to confirm and to continue my disability payments. I still have very bad pain even with the steroids. But, they help considerably. Thank you.

Reply

This means that whoever is in charge of authorizing disability payments hasn't a clue how GCA works. If you have no sign of the illness it means that your medication is working, not that you are cured. As you know pred doesn't cure PMR/GCA, just manages the symptoms. Because GCA is so dangerous to eyesight it is approaching negligence to require you to attempt to return to your pre-treatment state, if it is even possible. I think it is possible to detect residual inflammation in the blood vessels through some type of scan. One of the others will be along, probably tomorrow, with better information than I can give you.

2 likes
Reply

Yes, you do articulately described the roundabout conversations I have with the drs, disability, etc. I appreciated reading how well you understand the rounded and round we go and how incredibly frustrating and often helpless I feel.

Mayo pretty much said it’s probably not GCA (for all the reasons I listed above) and coded me with New Daily Persistent Headache, autoimmune inflammatory arthritis and potential adrenal insufficiency.

With all of that, disability is still fighting whether that qualifies for payment. Oh the fun.

Meanwhile, I bumped to 5 mgs to try and get out of the mess of complete body aches, even more lack of energy etc from ramping up.

I so appreciate your quick comments and intelligence on the subject. A refreshing conversation through this.

2 likes
Reply

drugs.com/drug-interactions...

Sorry, I can't offer any personal advice.

1 like
Reply

Ok, thank you

Wow-great site reference!

2 likes
Reply

Keep talking it will really help. I don't, know you so please take this as an off the wall suggestion. If you are yo going around with pred and antidepressants and fighting the appalling benefit system can you ask for some talking therapy . just because it isn't another drug in your body and might help. Sound to me you ought to be a priority but there will still be a waiting list I expect

1 like
Reply

Yes, I have had a therapist, but it’s been difficult to “get there” as my body is so weak. Great advice.

Reply

Whatever else, if you have been on pred for more than a very short time there is little point in having a biopsy, on or off pred. It will be negative and they will say "not GCA" and you are back where you started.

If it is GCA you almost certainly need a MUCH higher dose to manage the symptoms - it is an ongoing condition, you don't take a week of high dose and then reduce to get off.

But this is a perennial question in the USA and I don't know how to advise you except to say, you may need different doctors.

Reply

You are exactly right. Which is why we go round and round. Thank you for everyone’s input.

Reply

And to clarify, I was down to 17 and went up 5 to now 22mgs. They say anything over 15 is not warranted.

Reply

Funny how the REAL experts don't agree. Recommendation 3 here:

rheumatology.org/Portals/0/...

which is issued by EULAR and the ACR so isn't racist (somone's doctor said something was from the USA so didn't apply in the NHS!!!). UP TO 25mg they say...

Reply

The only antidepressant I take is a mild and old and trusted one - Amitryptiline. I only go from 20 mg to 10 mg. On 20 mg I feel sleepy during the day. I have GCA and from 60 mg now down to 2 mg. I am on Actemra (tocilizumab) and it has been life changing for me. I was SO SO ill for 18 months and tried every sort of steroid sparing drug to little avail. I have now had Actemra for 15 months. (you can only have it for 12 months usually). I began with one injection a week but now down to one injection every three weeks - I inject myself. Hope that is helpful.

Reply

Any side effects with Actemra?

I’m so happy you have an actual diagnosis.

Reply

No side effects. Diagnosis was via PET scan. At Southend they can also diagnose with

ultrasound. I was a guinea pig on the World Conference on the ultrasound.

Reply

You may also like...